Indiana, 2022

Damaging Winds in Indiana, March 6, 2022

March 6, 2022 · NWS IND · 17 events in 11 counties and zones

An anomalously moist environment that promoted adequate instability, combined with a low level jet stream from the southwest to produce two lines of thunderstorms across central Indiana from late evening on March 5th through dawn on March 6th. The second line strengthened along and north of Interstate 70 where it produced embedded strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An anomalously moist environment that promoted adequate instability, combined with a low level jet stream from the southwest to produce two lines of thunderstorms across central Indiana from late evening on March 5th through dawn on March 6th. The second line strengthened along and north of Interstate 70 where it produced embedded strong to severe storms. Damage was most severe in southwestern Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 6, 1:43 AM EST, 4 minutes earlier.

Area forecast discussion, Mar 6, 1:43 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
143 AM EST Sun Mar 6 2022

.Mesoscale Update...
Issued at 142 AM EST Sun Mar 6 2022

QLCS is moving into central Indiana from the west at the moment.
Storms are being fed from the southwest by 500 J/kg of Mixed Layer
CAPE. KIND VAD wind profile shows 70kt winds at 3000FT and 50kt at
2000FT.

KIND surface observation had 50kt earlier this morning with weaker
convection. Thus, it will not take much to bring severe winds to the
surface.

Latest radar shows bowing segment approaching the state line.

Therefore, feel the threat for severe convection with damaging
winds will continue for the next couple of hours at least. Diurnal
trend should help lower instability later in the overnight.

&&

.Forecast Update...
Issued at 914 PM EST Sat Mar 5 2022

Going forecast is in excellent shape this evening. Gusty winds
continue across the area, although as is often the case, have
weakened just slightly with the beginnings of PBL stabilization.
That said, lapse rates just off the deck remain modestly steep
throughout the night and the pressure gradient will tighten
somewhat, so expect gustiness to continue and perhaps even increase
a bit later tonight, particularly in the context of any showers or
embedded thunderstorms which may increase momentum transfer to the
surface via downdrafts and precip loading.

Ongoing severe convection well to our west has been consolidating
into broken lines and should be weakening in diurnal fashion as it
encounters a more marginal thermodynamic environment over central
Indiana later tonight, but strong dynamics will likely continue to
support embedded thunder and perhaps even a few strong storm related
wind gusts. Severe threat appears low but cannot be entirely ruled
out.

&&

.Short Term...(This evening through Sunday night)
Issued at 306 PM EST Sat Mar 5 2022

Initial concern is ongoing fire weather conditions driven by wind
and low RH (as low as around 20 percent in some areas). Fine fuels
have seen a sufficient period of dry weather to become receptive to
fire spread. Conditions should improve this evening as RHs rise
again.

Deep mixing and momentum transfer has resulted in gusts over 40 mph
this afternoon. Sustain winds will potentially strengthening further
this evening and tonight as strong compact shortwave trough/surface
low and resultant pressure falls cross the Great Lakes. This leads
to a bit of a dilemma with regards to the Wind Advisory, and
stronger gusts are likely where deeper mixing is occurring across
the eastern two thirds of the area this afternoon, but stronger
gradient winds will likely be after sunset across the northwest
third.

Furthermore, there are two other mechanisms of concern tonight
across the northwest. 1) generally weak convection (probably mostly
absent of lightning) which may locally enhance gusts, and 2) post-
frontal steeper low-level lapse rates which may enhance momentum
transfer for at least a short period late tonight.

We have the advisory covering the evening/overnight wind across
roughly the northwest third of the area, which is spatiotemporally
where the peak winds are likely. However, the overall message this
afternoon through tonight is that strong wind impacts to at least
some degree are possible area wide.

The potential for severe convection is limited by a few factors. 1)
limited instability, 2) poor low-level lapse rates, 3) likelihood
that convection will be rooted just above the surface. Current
thinking is convection should increase in coverage across Illinois
within weakly confluent warm conveyer belt where IVT/precipitable
water is maximized. Model soundings suggest a fairly deep saturated
low-levels and poor low-level lapse rates with convection likely
rooted around or just about 850-mb. This will preclude the
interaction of greater buoyancy within the near-surface layer that's
highly sheared, fortunately. Nearly all of the CAPE is confined
above residual EML within a thin layer yielding just a couple
hundred Joules, which may be supportive of lightning. Given very
strong winds aloft, some momentum transfer may occur, especially if
drier mid levels can interact with modest convection, although the
overall thermodynamic profile is not particularly conducive for
enhanced gusts. However, if a strong/severe threat with the
convection materialized this evening it would be from this process,
and would be limited to wind. This threat would be quite limited
limited spatially, if it occurs at all.

Models/CAMs suggest another forced line of shallow convection with
frontal forcing, necessitating lingering low probabilities into the
morning. By afternoon, most of the precipitation should be south of
us near a slowing front close to the Ohio River. Given the track of
the shortwave trough, post-frontal advection should be close to
neutral and temperatures will once again be above normal, albeit not
as warm as today's record warmth given less warm advection and
mixing won't be as deep.

Mixing will, however, but sufficient for momentum transfer of the
western extent of low-level jet. Although speeds are comparatively
less than the core of the low-level jet, gusts in the morning/midday
time frame of 25-35 knots are still possible, particularly across
northeastern portions of the area. Winds speeds should gradually
decrease through the day.

Attention then shifts westward with deeper trough approaching, and
warm advection/isentropic ascent increasing atop residual front to
our south. High confidence rain event tomorrow night with a general
trend of QPF maxima within the HREF shifting northward to near/north
of the I-70 corridor. This is displaced slightly from the most
depressed 6-hr flash flood guidance values and positive 14-day
precipitation anomalies, slightly limiting flood potential. However,
at the very least, main stem rivers will see a rise from these
amounts which will may locally approach 2.00 inches by Monday
morning. Will consider a Flood Watch once confidence in spatial
details and magnitude increase some.

We'll need to watch trends for modest intensity convection forced
along the front late Sunday night and Monday morning, given a more
northward penetration of the warm sector. This convection could
interact with a highly sheared environment, but as of now,
instability looks too marginal for our area for concern. Further
south, closer to the Ohio River and into Kentucky there may be some
low-end severe storm potential, however.

&&

.Long Term...(Monday through Saturday)
Issued at 306 PM EST Sat Mar 5 2022

The long term period will start out with rain and some thunderstorms
slowly exiting the area as the surface low impacting central Indiana
this weekend weakens as it pushes off to the NE. Expect breezy
conditions, with gusts of around 25 mph, to continue for the day
Monday as an associated upper level jet passes overhead. Behind the
low, an expansive surface high will promote dry and quiet weather
for much of the mid week. The synoptic pattern will place the region
under generally SW upper flow which will help to lead to
temperatures near to slightly above normal for most of the week.

Towards the end of the week, the large trough sitting over the
western half of the CONUS will finally advance eastward. This will
bring another system to the area with an associated cold front that
is expected to form a line of precipitation. At this time, it looks
like the precip will start out as rain which could turn to snow
before ending early in the weekend as temperatures drop behind the
front.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1014 PM EST Sat Mar 5 2022

IMPACTS:

* Gusty winds continuing through the night into Sunday.

* Low level wind shear early in the period.

* Showers and isolated thunderstorms possible overnight.

* Brief MVFR ceilings Sunday morning with restrictions returning in
  showers very late in the period.

DISCUSSION:

Winds will continue to be strong and gusty out of the southwest
ahead of an approaching cold front and line of showers with embedded
thunderstorms. While some weakening of this precipitation is
anticipated, precipitation is still expected at most of the sites
overnight. Will carry VCTS at LAF where convection is most likely to
impact, but go with just showers elsewhere.

Low level wind shear will be an issue for the first few hours of the
period, with 2kft winds of 50-55KT. Surface gusts around 30KT look
to strengthen a bit to around 35KT a little later tonight associated
with the showers and approaching front. Gusts will drop back into
the 20s late tonight into Sunday.

MVFR ceilings may develop late tonight into early Sunday before VFR
conditions return across the area during the day on Sunday.
Restrictions look to return late in the period as additional showers
and perhaps thunderstorms move back into the region.

&&

.Fire Weather...
Issued at 306 PM EST Sat Mar 5 2022

There are a few factors that raise concern for increased potential
for fire spread today. Dry, windy, and warm ambient conditions will
exist. RH values could fall just below 30 percent this afternoon in
portions of the area, with sustained wind speeds of 15 to 20 mph.
Although 14-day precipitation anomalies are just above average over
southern Indiana and near average across central Indiana, fine fuels
have had adequate time to dry sufficiently to be receptive to fire
since greenup has not yet started. Through mid-afternoon at least,
limited cloud cover is expected and direct sun will help heat fine
fuels, further increasing their receptiveness to fire. We may see an
increase in initial attack type fires today as a result.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM EST this morning for INZ021-028>031-
035>038-043-044.

&&

Mesoscale...50
Update...Nield
Short Term...KH
Long Term...BRB
Aviation...Nield
Fire Weather...BRB
Hazardous weather outlook, Mar 5, 9:18 PM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
918 PM EST Sat Mar 5 2022

INZ021-028>031-035>049-051>057-060>065-067>072-070230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
918 PM EST Sat Mar 5 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Gusty southerly winds to around 40 mph are possible through tonight,
with isolated higher gusts. Use caution if driving, especially on
west to east oriented highways. Unsecured outdoor objects may be
blown about.

A line of showers with isolated to scattered thunderstorms is
possible tonight. A severe wind gust cannot be ruled out within any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An area of potentially heavy rain and isolated thunderstorms will
move through Sunday night and Monday. At this time, the axis of
heaviest rain is expected over the southern half of central Indiana,
roughly along and south of I-70 and along/north of I-64. In this
area, 1-3 inches of rain are possible through Sunday night and
Monday. This amount of rain could result in flooding of some creeks,
streams, and rivers, and possibly isolated flash flooding where
rainfall rates are highest across southern counties of central
Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated in the near term, but may be
requested tonight and Sunday night if heavy rain and storms
materialize.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 6, 12:17 AM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1217 AM EST Sun Mar 6 2022

INZ039-046>048-054-055-060545-
Johnson IN-Morgan IN-Hendricks IN-Hancock IN-Hamilton IN-Marion IN-
1217 AM EST Sun Mar 6 2022

...A strong thunderstorm will impact portions of western Hancock,
northeastern Morgan, northwestern Johnson, southeastern Hendricks,
Marion and southeastern Hamilton Counties through 1245 AM EST...

At 1215 AM EST, Doppler radar was tracking a strong thunderstorm over
Mooresville, or 16 miles southwest of Indianapolis, moving northeast
at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Southport around 1225 AM EST.
  Greenwood and Beech Grove around 1230 AM EST.

Other locations in the path of this storm include Indianapolis,
Lawrence and Greenfield.

This includes the following highways...
 Interstate 65 between mile markers 101 and 123.
 Interstate 69 between mile markers 200 and 213.
 Interstate 70 between mile markers 59 and 104.
 Interstate 74 between mile markers 69 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4001 8586 3994 8586 3994 8582 3972 8570
      3970 8578 3970 8595 3966 8595 3952 8647
      3974 8655 4006 8589
TIME...MOT...LOC 0515Z 239DEG 66KT 3962 8637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AU/50
Special weather statement, Mar 6, 12:38 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1238 AM EST Sun Mar 6 2022

INZ039>042-048-049-060615-
Randolph IN-Henry IN-Madison IN-Delaware IN-Hancock IN-Hamilton IN-
1238 AM EST Sun Mar 6 2022

...A strong thunderstorm will impact portions of Madison, northern
Hancock, Delaware, Randolph, northern Henry and eastern Hamilton
Counties through 115 AM EST...

At 1237 AM EST, Doppler radar was tracking a strong thunderstorm near
Elwood, or 9 miles northwest of Anderson, moving northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Madison, northern
Hancock, Delaware, Randolph, northern Henry and eastern Hamilton
Counties, including the following locations... Summit Lake State
Park, Ingalls, Fortville, Farmland, Cadiz, Orestes, Union City, Ball
State University, Selma and Gaston.

This includes the following highways...
 Interstate 69 between mile markers 212 and 252.
 Interstate 70 near mile marker 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 8589 4022 8591 4022 8586 4029 8586
      4038 8573 4038 8522 4031 8522 4030 8480
      4016 8481
TIME...MOT...LOC 0537Z 240DEG 68KT 4020 8581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AU/50

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
March 6, 1:47 AM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.290, -87.250

Thunderstorm winds blew off shingles and broke 1 inch tree limbs.

Thunderstorm Wind, Vermillion

When
March 6, 1:49 AM EST
Where
Vermillion County, 3.19 mi SSW of Perrysville Highld F
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
911 Call Center
Coordinates
40.010, -87.510

Thunderstorm winds downed trees across Vermillion County. One light pole was blown down.

Thunderstorm Wind, Parke

When
March 6, 2:03 AM EST
Where
Parke County, 3.19 mi NNE of Annapolis
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.890, -87.220

Thunderstorm winds downed trees and power lines across the northern part of Parke County.

Thunderstorm Wind, Carroll

When
March 6, 2:05 AM EST
Where
Carroll County, 2.09 mi NE of Sleeth
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.650, -86.670

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Carroll

When
March 6, 2:15 AM EST
Where
Carroll County, 2.62 mi E of Camden
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.620, -86.480

Thunderstorm gust observed at County Roads 500 North and 225 East. Hail about 0.5 inches in diameter lasted about 5 minutes. Winds blew down a 2 inch limb from a healthy hardwood tree on North Monroe Street in Camden.

Thunderstorm Wind, Montgomery

When
March 6, 2:18 AM EST
Where
Montgomery County, 2.96 mi NNW of Crawfordsville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
40.070, -86.920

Thunderstorm winds downed trees and power lines across Montgomery County.

Thunderstorm Wind, Clinton

When
March 6, 2:35 AM EST
Where
Clinton County, 0.87 mi NE of Frankfort
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
State Official
Coordinates
40.290, -86.510

Thunderstorm winds blew down a tree that that fell on and damaged two cars.

Thunderstorm Wind, Clinton

When
March 6, 2:35 AM EST
Where
Clinton County, 0.53 mi E of Clinton Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.270, -86.560

Measured at KFKR Frankfort Municipal Airport.

Thunderstorm Wind, Boone

When
March 6, 2:40 AM EST
Where
Boone County, 0.69 mi S of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.040, -86.470

Thunderstorm winds downed trees in the 600 block of South East Street and the 600 block of South Evans Street.

Thunderstorm Wind, Boone

When
March 6, 2:45 AM EST
Where
Boone County, 2.22 mi ENE of Elizaville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.130, -86.330

Thunderstorm winds downed power lines.

Thunderstorm Wind, Boone

When
March 6, 3:00 AM EST
Where
Boone County, Eagle Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.950, -86.270

Thunderstorm winds downed trees in the Zionsville area.

Thunderstorm Wind, Hamilton

When
March 6, 3:04 AM EST
Where
Hamilton County, 2.76 mi N of Fishers
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.010, -86.020

Thunderstorm winds ripped some siding off of houses. Report via Twitter. Trees were also reported downed by thunderstorm winds at Promise Road and East 136th Street in Fishers.

Thunderstorm Wind, Marion

When
March 6, 3:07 AM EST
Where
Marion County, 0.41 mi SSE of Ind Eagle Creek Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.825, -86.296

At KEYE Indianapolis eagle creek airpark.

Thunderstorm Wind, Madison

When
March 6, 3:15 AM EST
Where
Madison County, 0.69 mi N of Lapel
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.080, -85.850

Thunderstorm winds blew porch pillars from a house. A piece of barn siding and large tree branches were also snapped.

Thunderstorm Wind, Hamilton

When
March 6, 3:20 AM EST
Where
Hamilton County, 3.49 mi S of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
39.980, -85.930

Thunderstorm winds blew many shingles off of roofs while bits of siding were ripped from houses. Also minor tree damage with about 0.5 inch branches snapped off.

Thunderstorm Wind, Delaware

When
March 6, 3:37 AM EST
Where
Delaware County, 1.21 mi NE of Desoto
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
911 Call Center
Coordinates
40.263, -85.265

Thunderstorm winds blew poles down at intersection of County Roads 650 East and 500 North.

Thunderstorm Wind, Delaware

When
March 6, 3:37 AM EST
Where
Delaware County, 1.26 mi WNW of Desoto
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.260, -85.300

Poles downed by thunderstorm winds at County Roads 650 East and 500 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002455, 1002456, 1002457, 1002458, 1002468, 1002459, 1002461, 1002471, 1002462, 1002463, 1002464, 1002465, 1002473, 1002466, 1002467, 1002472, 1004101.